I have had two EKG's done in a month and they both showed this: EKG shows sinus tachycardia with a heart rate of 109 as well as right axis deviation and right atrial enlargement. What does this mean exactly?
I am 31 years old, female. I have Stills disease which is a form of arthritis. I do know that my condition can start affecting my heart and I am very worried. My dad had a heart attack at 25 years old. He battled congestive heart failure and had his aorta replaced later in life. I go for a pretty thorough cardio workup next week. CT scan of the heart and an ECHO.
Any advice or suggestions is much appreciated. Thank You
Sinus tachycardia means that the pattern of your hearts electrical activity is normal, but a little fast. generic guidelines say anything over 100 is fast. however, it could well have been that you were nervous at the time. there are lots of causes of sinus tachy, most of the physiological ie a normal reaction to some stimlus.
The right axis deviation means that the overall direction of the wave of electrical spread in your heart (which normally goes from top right to bottom left) is changed a little to the right. the finding that your right heart is a little enlarged fits with this. the question is why is your right heart enlarged. this can have several causes, common ones include having a problem with the tricuspid valve that seperates the right atrium from the right ventricle. another rarer cause would be a dilated or hypertrophic cardiomyopathy. these are familial heart problems that can cause irregular heart patters intermittently and in wht very worst case can cause sudden heart attacks. Im not at all implying that this is what you have, however it is something that they will rule out after the echo and CT. i know stills disease can ocassionally cause fluid build up outside the lungs or the heart (pleural effusions and pericardial effusions) and it can cause inflammation of the linings of the heart or the lung (pleurisy or pericarditis) but i do not know whether the right sided enlargement can be put to down to any of these conditions, esp if you have no symptoms of shortnes of breath etc.
your family history here is obviously the concerning factor and without further investigations i cannot give you a diagnosis or prognosis. i hope this information so far helps.
About to sit final medical exams
A couple other thoughts, as stated, sinus tach is normal, your heart rate was just a little elevated perhaps due to stress. Also, an EKG is NOT a good tool for diagnosing an enlarged atrium, this is better done with an echo but in your case it may still not be accurate. The report suggests your heart has a shift in it's axis which I believe means it is oriented to the right in your chest (that's how it was explained to me). This is common for people that have lost weight. In most cases and enlarged atrium is best diagnosed by measuring it's volume but that test is rarely done as the diagnosis is normally not very significant, however with you family history it should be looked at. Remember, an enlarged atrium is not a disease but a symptom of an underlying condition, mostly a tricuspid valve, high blood pressure or pulmonary pressure.
Your next tests will be more informative. Good luck!
Thank you for your post and the info. I had to peek at your profile and soooo cool that you restore Vettes. Beautiful rides you got there. :)
I don't know if me being an anorexic when I was a teeny bopper has anything to do with the heart thing and I wish so much to have never of done that to myself. I was always pretty thin until the arthritis came. So you have RA, what treatment are you on for it? Right now I take prednisone to fight the flare but I don't think it is helping much.
Thanks for the kind words on the vettes, they are my weakness. I take Plaquenil for my RA. It's actually a treatment for malaria but also shows to be effective with RA. I also have a script for Celebrex but try not to take it unless it's absolutely necessary. I also get some Vicodin for the pain. My RA was showing up in the costal joints of my ribs and was contributing to my pains.
I don't think anything you did that long ago is still affecting you, but I'm no doctor. What do they think?
Well I have to say, what a wonderful weakness to have, your Vettes. I'm a little jealous :) I have a passion for dogs, I used to rescue and rehabilitate them and that is probably one of the hardest things for me to deal with. Not being able to do that anymore.
My ankles, knees, hips, and wrists are affected by the arthritis and my Dr and I have talked about starting methotrexate if the prednisone is a failure. Kind of nervous about that drug but am willing to try anything to get some sort of normalcy back. I take Tylenol 3 and Neurontin for the pain.
The plaquenil works really well for me, it takes about a month to kick in but really took away the pain in my hands, wrists, chest and ankles. Unfortunatley I have advanced OA in my knees and both will need to be replaced before too long. I'm on Simvic now to try and buy some time, makes those daily treadmill workouts a pain!
As you can see I too have a weakness for dogs, specifically two toy poodles. They are a real comfort to me and a joy to come home to. I can't imagin not having them around, although it's hard to look manly driving your Vette with two toy poodles hanging out the window!.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.